Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 22, NWS Nashville, TN

April 3, 20184 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 3, 2018, 8:41 PM CDT for 4 counties in Tennessee. It was in force for 34 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2018, 8:41 PM CDT (01:41 UTC)
Expired
Apr 3, 2018, 9:15 PM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Davidson County, TN, Rutherford County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 22 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 8:42 PM CDTTSTM WND DMG3 Se Oak Hill, TNDELAYED REPORT. LARGE TREE LIMBS DOWN BY GRANBERY ELEMENTARY SCHOOL
Apr 3, 8:42 PM CDTTSTM WND DMG3 Sse Oak Hill, TNDELAYED REPORT. TREE DOWN ON DECK OF RESIDENCE ON HEARTHSTONE LANE.
Apr 3, 8:48 PM CDTTSTM WND DMG6 Nw La Vergne, TNNUMEROUS TREES DOWN IN ANTIOCH
Apr 3, 8:55 PM CDTTSTM WND DMG3 Ne Franklin, TNOVERHEAD INTERSTATE SIGN BLOWN DOWN AND DESTROYED ON I-65 NEAR COOL SPRINGS IN FRANKLIN
Apr 3, 8:56 PM CDTTSTM WND DMGNashville, TNTREES DOWN ON HAYWOOD LANE AND KEELEY DR
Apr 3, 9:00 PM CDTTSTM WND DMG5 S Nashville, TNTREE BLOCKING ROAD IN SOUTH NASHVILLE AT WALLACE RD
Apr 3, 9:06 PM CDTTSTM WND DMG1 Nnw La Vergne, TNTREES REPORTEDLY DOWN ON CARS AND POWER LINES DOWN
Apr 3, 9:11 PM CDTTSTM WND DMG2 Ne Rural Hill, TNTREE DOWN ON LOGUE ROAD AT MASTERS WAY
Apr 3, 9:12 PM CDTHAIL 0.8810 Sw Lebanon, TNNICKEL HAIL IN GLADEVILLE
Apr 3, 9:13 PM CDTTSTM WND DMG1 Se Mount Juliet, TNTREE DOWN ACROSS ROADWAY AT EAST DIVISION STREET AND CLEMMONS ROAD IN MOUNT JULIET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 7:14 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.7 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1862 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

245 
WUUS54 KOHX 040141
SVROHX
TNC037-149-187-189-040215-
/O.NEW.KOHX.SV.W.0022.180404T0141Z-180404T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
841 PM CDT TUE APR 3 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southern Davidson County in Middle Tennessee...
  Northwestern Rutherford County in Middle Tennessee...
  Northeastern Williamson County in Middle Tennessee...
  West central Wilson County in Middle Tennessee...

* Until 915 PM CDT

* At 841 PM CDT, a severe thunderstorm was located over Oak Hill, or
  8 miles north of Franklin, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Franklin, Lebanon, Nashville, Brentwood, La Vergne, Mount Juliet,
  Nolensville, Forest Hills, Oak Hill, Belle Meade, Lakewood,
  Hermitage, Rural Hill, Bellevue, Antioch, Belinda City, Berry Hill,
  Percy Priest Lake and Gladeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3592 8682 3606 8702 3626 8672 3621 8645
      3610 8634
TIME...MOT...LOC 0141Z 239DEG 48KT 3604 8679 

HAIL...0.88IN
WIND...60MPH
 
$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 8:23 PM CDT, 18 minutes earlier.

Area forecast discussion, Apr 3, 8:23 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
823 PM CDT Tue Apr 3 2018

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

With latest SPC day one evening convective outlook emphasizing
the potential for damaging winds more versus large hail across
the mid state region, removed the large hail reference in the
zone forecast product. This is not saying that large hail will not
still be a threat with an isolated svr tstm or two, but damaging
winds potential is the main threat this evening. Tweaked hrly
temp, dewpoint, and wind speed/direction grids. Remainder of
forecast continues to be on track.

&&

.AVIATION...
00Z TAF DISCUSSION.

CKV/BNA/MQY/CSV...Will continue close to timing reasoning
of 18Z TAF forecast issuance as consensus of short range
model guidance continues to support. VFR conditions should
generally prevail before 04/02Z. Sfc pressure gradient
influences should continue to support gusts as high as
35kts ahead of, along, and shortly behind strong sfc frontal
passage. Sfc winds will veer from SW ahead of to NW behind
frontal passage. As strong sfc frontal boundary moves across
mid state 04/00Z-04/06Z, increasing chances of shwrs and tstms,
with ceilings lowering to at least MVFR thresholds, possible.
Decreasing cloudiness expected behind frontal passage as upper
level troughing influences move eastward and sfc ridging
influences build into mid state region.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 PM CDT this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Davidson-De Kalb-Dickson-Giles-Hickman-
Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-
Montgomery-Perry-Robertson-Rutherford-Smith-Stewart-Sumner-
Trousdale-Wayne-Williamson-Wilson.

&&

DISCUSSION......31
AVIATION........31
Hazardous weather outlook, Apr 3, 5:01 AM CDT, 15 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
501 AM CDT Tue Apr 3 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-041015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
501 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight.

Severe storms are possible late this afternoon and evening for all
of Middle Tennessee, however the best chances will be along and
west of I-65. The primary threat is damaging straight-line winds.
Large hail and isolated tornadoes will also be possible.

In addition, a Wind Advisory is in effect for areas west of the
Cumberland Plateau from 10 am this morning through 10 pm this
evening. South to southwest winds of 15 to 25 mph with gusts of 35
to 45 mph at times. These non-thunderstorm winds may blow down a
few trees, tree limbs, or power lines.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Freezing temperatures and widespread of frost are possible
Thursday morning across all of Middle Tennessee.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is being requested for the severe weather
potential this evening.

Spotter Thunderstorm Reporting Criteria:
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Measured winds of >50 mph
Structural Damage
Downed Trees or Power lines

27

In the hours before

Local storm report, Apr 3, 7:13 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
713 PM CDT TUE APR 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     NON-TSTM WND DMG 4 NE CLARKSVILLE        36.60N  87.30W
04/03/2018                   MONTGOMERY         TN   EMERGENCY MNGR

            TRACTOR TRAILER OVERTURNED JUST SOUTH OF GUTHRIE

&&

EVENT NUMBER OHX1800318

21
Special weather statement, Apr 3, 7:22 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Nashville TN
722 PM CDT TUE APR 3 2018

TNZ005>007-023>026-057-040045-
Hickman TN-Stewart TN-Robertson TN-Dickson TN-Humphreys TN-
Cheatham TN-Montgomery TN-Houston TN-
722 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...MONTGOMERY...
SOUTHEASTERN STEWART...CHEATHAM...HOUSTON...HUMPHREYS...NORTHERN
HICKMAN AND ROBERTSON COUNTIES UNTIL 745 PM CDT...

At 721 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clarksville to near Hurricane Mills.
Movement was east at 55 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Clarksville, Springfield, Dickson, Ashland City, Waverly, Erin,
Coopertown, White Bluff, Kingston Springs, New Johnsonville, McEwen,
Burns, Tennessee Ridge, Hurricane Mills, Pleasant View, Charlotte,
Orlinda, Adams, Vanleer and Cedar Hill.

This includes the following highways...
 Interstate 40 between mile markers 156 and 181.

A severe thunderstorm watch remains in effect until 100 AM CDT for
Middle Tennessee.

LAT...LON 3605 8715 3605 8718 3599 8719 3594 8723
      3590 8793 3594 8793 3594 8798 3595 8798
      3664 8752 3665 8671
TIME...MOT...LOC 0021Z 267DEG 55KT 3661 8735 3593 8786

Whitehead
Special weather statement, Apr 3, 7:47 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Nashville TN
747 PM CDT TUE APR 3 2018

TNZ024>026-056-057-040130-
Hickman TN-Dickson TN-Humphreys TN-Cheatham TN-Perry TN-
747 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...SOUTH CENTRAL
CHEATHAM...NORTHERN PERRY...SOUTHEASTERN HUMPHREYS AND HICKMAN
COUNTIES UNTIL 830 PM CDT...

At 746 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McEwen to 6 miles northwest of Linden.
Movement was east at 40 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Dickson, Ashland City, Centerville, Linden, White Bluff, McEwen,
Burns, Hurricane Mills, Charlotte, Lobelville, Bon Aqua, Lyles,
Bucksnort, Mousetail Landing State Park, Pinewood, Pleasantville and
Nunnelly.

This includes the following highways...
 Interstate 40 between mile markers 139 and 180.

A severe thunderstorm watch remains in effect until 100 AM CDT for
Middle Tennessee.

LAT...LON 3567 8802 3613 8769 3626 8703 3565 8748
      3564 8756 3565 8757 3565 8759 3563 8761
      3563 8765 3556 8800 3562 8804
TIME...MOT...LOC 0046Z 255DEG 35KT 3610 8759 3568 8792

Whitehead
Special weather statement, Apr 3, 8:17 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Nashville TN
817 PM CDT TUE APR 3 2018

TNZ007-008-026-040200-
Robertson TN-Cheatham TN-Sumner TN-
817 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SUMNER...NORTHEASTERN CHEATHAM
AND EASTERN ROBERTSON COUNTIES UNTIL 900 PM CDT...

At 817 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cross Plains to near Coopertown. Movement
was east at 55 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Gallatin, Springfield, Goodlettsville, White House, Millersville,
Greenbrier, Coopertown, Westmoreland, Ridgetop, Cross Plains,
Portland, Pleasant View, Orlinda, Mitchellville, Oak Grove and
Cottontown.

This includes the following highways...
 Interstate 65 between mile markers 101 and 120.
 Interstate 24 between mile markers 26 and 31.

A severe thunderstorm watch remains in effect until 100 AM CDT for
Middle Tennessee.

LAT...LON 3664 8620 3661 8621 3638 8641 3637 8673
      3641 8675 3639 8678 3636 8679 3635 8683
      3638 8686 3637 8688 3639 8691 3634 8692
      3631 8711 3665 8670 3665 8659 3663 8657
      3665 8651
TIME...MOT...LOC 0117Z 251DEG 50KT 3661 8672 3636 8700

Whitehead
Special weather statement, Apr 3, 8:26 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
826 PM CDT TUE APR 3 2018

TNZ005-006-023>026-040215-
Stewart TN-Dickson TN-Humphreys TN-Cheatham TN-Montgomery TN-
Houston TN-
826 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...MONTGOMERY...STEWART...
WESTERN CHEATHAM...HOUSTON AND HUMPHREYS COUNTIES UNTIL 915 PM CDT...

At 825 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Dover to near New Johnsonville. Movement was
east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Clarksville, Dickson, Waverly, Camden, Dover, Erin, White Bluff,
Kingston Springs, New Johnsonville, McEwen, Burns, Tennessee Ridge,
Hurricane Mills, Big Rock, Charlotte, Vanleer, Cumberland City,
Slayden, Cheatham Dam and Palmyra.

A severe thunderstorm watch remains in effect until 100 AM CDT for
Middle Tennessee.

LAT...LON 3656 8714 3655 8712 3646 8713 3645 8711
      3605 8713 3605 8718 3602 8719 3598 8739
      3599 8753 3597 8753 3595 8756 3587 8794
      3594 8793 3594 8797 3607 8796 3615 8792
      3622 8795 3654 8795 3664 8768 3664 8712
TIME...MOT...LOC 0125Z 253DEG 56KT 3649 8788 3595 8791

Whitehead
Special weather statement, Apr 3, 8:35 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Nashville TN
835 PM CDT TUE APR 3 2018

TNZ026-027-059-040215-
Williamson TN-Davidson TN-Cheatham TN-
835 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...NORTHWESTERN
WILLIAMSON AND SOUTHEASTERN CHEATHAM COUNTIES UNTIL 915 PM CDT...

At 834 PM CDT, Doppler radar was tracking several strong
thunderstorms from 10 miles west of Franklin, northeast to the
south Nashville area. Movement was northeast at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Franklin, Ashland City, Nashville, Brentwood, Forest Hills, Oak Hill,
Belle Meade, Kingston Springs, Pegram, Bellevue, Antioch, Fairview,
Joelton, Berry Hill, Bells Bend, Whites Creek, Natchez Trace At
Highway 96, Beaman Park, Leipers Fork and Percy Priest Lake.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 100 AM CDT for
Middle Tennessee.

LAT...LON 3615 8656 3614 8655 3614 8654 3613 8653
      3611 8654 3610 8652 3608 8652 3608 8653
      3609 8655 3607 8655 3585 8704 3598 8719
      3638 8692
TIME...MOT...LOC 0134Z 239DEG 49KT 3598 8701

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:03 PM CDTSpecial Weather StatementOHXMontgomery, Stewart27 min
Apr 3, 7:22 PM CDTSpecial Weather StatementOHXCheatham, Dickson, Houston, Humphreys, Montgomery, Robertson23 min
Apr 3, 7:47 PM CDTSpecial Weather StatementOHXDickson, Hickman, Perry43 min
Apr 3, 8:17 PM CDTSpecial Weather StatementOHXSumner43 min
Apr 3, 8:26 PM CDTSpecial Weather StatementOHXDickson, Houston, Humphreys, Montgomery, Stewart49 min
Apr 3, 8:29 PM CDTAreal Flood AdvisoryOHXHickman, Humphreys, Perry3 hr
Apr 3, 8:34 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart26 min
Apr 3, 8:35 PM CDTSpecial Weather StatementOHXDavidson40 min
Apr 3, 8:38 PM CDTSevere Thunderstorm WarningOHXHickman, Maury37 min
Apr 3, 8:43 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson32 min
Apr 3, 8:54 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Montgomery, Robertson36 min
Apr 3, 9:03 PM CDTSpecial Weather StatementOHXSmith, Trousdale, Wilson42 min
Apr 3, 9:13 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Wilson32 min
Apr 3, 9:17 PM CDTAreal Flood AdvisoryOHXDavidson, Hickman, Williamson3 hr
Apr 3, 9:18 PM CDTSpecial Weather StatementOHXRobertson, Sumner27 min
Apr 3, 9:25 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson15 min
Apr 3, 9:26 PM CDTSevere Thunderstorm WarningOHXMacon, Robertson, Sumner34 min
Apr 3, 9:39 PM CDTSpecial Weather StatementOHXLawrence36 min
Apr 3, 10:09 PM CDTSpecial Weather StatementOHXWarren, White51 min
Apr 3, 10:13 PM CDTSpecial Weather StatementOHXGiles47 min
Apr 3, 10:23 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Putnam52 min
Apr 3, 10:28 PM CDTSevere Thunderstorm WarningOHXDeKalb, Van Buren, Warren, White32 min
Apr 3, 10:58 PM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren, White47 min
Apr 4, 2:47 AM CDTFreeze WarningOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more30 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.